Search this site
There's quite a range of questions here.
First, a swinging temperature in someone on chemotherapy should be treated as a medical emergency. You should have been advised who to contact if this happens. If not, then consider going to A&E, telling them that it's a chemotherapy issue. Unless they have a good reason otherwise, current 'Acute Oncology' protocols would require intravenous antibiotics for presumed infection.
Itchyness and jaundice sort of go together, but jaundice requires a major/total blockage of bile drainage, whereas itchyness can come from only a partial blockage with the bile getting out by unblocked routes.
The aching pain may be due to liver swelling, with the pain coming from the capsule around the liver. There are several possibilities. One is infection. Another is that the tumours are swelling because they are being killed off by the chemo. Another is that the tumours are just growing. Only a proper check can sort this out.
Being confused/distant could be a liver problem. But it could be a lack of sleep due to the pain.
What you are up against is that almost everything has several explanations. And, we are all programmed to think the worst is most likely. Hopefully that isn't the case, and you can get some of this sorted out soon.
I hate to challenge your nurse advisor, but the protocols I have seen for Acute Oncology, and I have been part of a review team for just such a service, say that a raised temperature during or within a short time of chemotherapy requires urgent medical assessment. Unless it can be excluded, then sepsis has to be assumed, with immediate antibiotic treatment.
By all means show this comment to your chemo nurse, and ask if there is a reason why s/he does not agree.
If you have any questions about our organisation our Macmillan team would love to hear from you
You can also follow us on Facebook, Twitter, Flickr or YouTube.
© Macmillan Cancer Support 2010
what are these?